Missouri, 2011

Excessive Heat in Missouri, July 10 to 12, 2011

July 10 to 12, 2011 · NWS PAH · 11 events in 11 counties and zones

High pressure in the middle and upper levels of the atmosphere expanded east-northeast from the southern Plains. As this high expanded across southern Missouri, it brought a few days of excessive heat and humidity.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High pressure in the middle and upper levels of the atmosphere expanded east-northeast from the southern Plains. As this high expanded across southern Missouri, it brought a few days of excessive heat and humidity. Peak heat indices on the afternoon of the 10th reached 112 degrees at Cape Girardeau and 119 at Poplar Bluff. On the 11th, the heat index peaked at 117 degrees at Cape Girardeau and 120 at Poplar Bluff. On the 12th, the heat index peaked at 115 degrees at Cape Girardeau and 118 at Poplar Bluff. Actual air temperatures were highest on the 11th, when the high at Cape Girardeau was 99 and the low was 80. At Poplar Bluff, the high was 98 and the low was 80 on the 11th. In Butler County, a 57-year-old man died in a camper that he had been living in for several weeks. The man was using the camper as his residence. There was only a fan for cooling and ventilation. The man had been consuming alcohol, which may have been a contributing factor. In Ripley County, a 74-year-old man was found dead in his home. It appeared he had been working outside shortly before he returned to the house. Heat was likely a contributing factor in his death, but the primary cause of death could not be determined by the coroner (indirect fatality).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 5:46 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 10, 5:46 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
646 AM CDT SUN JUL 10 2011

.UPDATE...
REVISED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.DISCUSSION...
MAIN FORECAST CHALLENGE WITH THIS PACKAGE CONTINUES TO BE THE HIGH
POTENTIAL FOR EXCESSIVE HEAT STARTING THIS AFTERNOON OVER
SOUTHEAST MO...EXTREME SOUTHERN IL AND THE PURCHASE AREA OF WEST
KENTUCKY...EXPANDING EASTWARD ACROSS THE REMAINDER OF THE QUAD
STATE REGION ON MONDAY AND TUESDAY. THE POTENTIAL FOR EXCESSIVE
HEAT ON TUESDAY MAY BE TEMPERED BY DIURNALLY-GENERATED CONVECTION
ALONG AND SOUTH OF AN APPROACHING FRONTAL BOUNDARY IN CENTRAL
MO/IL/SRN IN.

THE 00Z SUNDAY MANDATORY UPPER LEVEL CHARTS ALREADY SHOW 23C-26C
TEMPERATURES AND 16C-20C DEWPOINTS IN PLACE AT 925 MB OVER THE WFO
PAH FORECAST AREA...WITH SIMILAR OR EVEN SLIGHTLY HIGHER
TEMPERATURES AT 850 MB. GIVEN THAT ANY THERMAL/MECHANICAL AIR
PARCEL MOVEMENT DURING THE DAYTIME HOURS SHOULD REMAIN WITHIN THE
925-850 MB RANGE OF MIXING HEIGHTS...THERE WILL BE LITTLE
SIGNIFICANT AIRMASS CHANGE UNDER THE MIDDLE/UPPER LEVEL RIDGE.

THE TEMPERATURE/DEWPOINT FORECAST REPRESENTS SIMILARLY WEIGHTED
BLEND OF THE HRRR/RUC IN THE FIRST 12 HOURS OF THE FORECAST /THIS
MORNING/...AND A BLEND OF THE DETERMINISTIC ECMWF/GFS/NAM...AS
WELL AS THE SREF GUIDANCE. REGARDLESS...THE FORECAST MAX
TEMPERATURES MAY STILL BE SLIGHTLY COOLER /RELATIVELY
SPEAKING/...THAN CURRENTLY FORECAST HIGH TEMPERATURES. IT WOULD
NOT BE SURPRISING TO SEE TEMPERATURES HIT THE CENTURY MARK /100 F/
ON MONDAY OVER WEST KENTUCKY OR SOUTHERN IL. WITH RESPECT TO THE
DEWPOINTS...THE VALUES ARE QUITE CONSERVATIVE VERSUS MOS GUIDANCE
VALUES. ANY SLIGHT UPWARD ADJUSTMENT OF TEMPERATURES OR DEWPOINTS
IN THE NEXT COUPLE OF FORECAST PACKAGES WILL ABSOLUTELY GUARANTEE
EXCESSIVE HEAT WARNING CRITERIA IN THE WFO PAH FORECAST AREA. WITH
THE SLIGHT UNCERTAINTY...HAVE CHOSEN TO GO WITH A EXCESSIVE HEAT
WATCH FOR THE ENTIRE WFO PAH FORECAST/WARNING AREA BEGINNING LATE
MONDAY MORNING /11 AM CDT/ AND CONTINUING THROUGH TUESDAY EVENING
/AROUND 9 PM CDT/.

THE MAIN INHIBITING FACTOR FOR GOING BEYOND A WATCH VERSUS A
WARNING FOR MONDAY INTO TUESDAY WILL BE THE DEGREE OF CLOUD COVER
FROM NEARBY CONVECTION...AS WELL AS ANY ROGUE CONVECTIVE ELEMENTS
THAT BREAK THROUGH THE LOW LEVEL THERMAL CAP SOUTH OF THE FRONTAL
BOUNDARY JUST NORTH OF THE WFO PAH FORECAST AREA.

IN THE VERY NEAR TERM /TODAY/...THE ADVECTION OF HIGHER TEMPERATURES
AND DEWPOINTS WARRANTED AN EASTWARD EXPANSION OF THE HEAT ADVISORY
INTO EXTREME SOUTHERN IL AND WEST KENTUCKY. THERE IS A SMALL CHANCE
THAT ISOLATED CONVECTION COULD DEVELOP IN OR NEAR THIS ADVISORY
AREA...CLOSE TO THE UPPER RIDGE SHEAR AXIS...BUT THE PROBABILITY
REMAINED TOO LOW TO PLACE IN THE GRIDDED/TEXT/TABULAR FORECAST AT
THIS TIME.

TO CONCENTRATE ON THE HEAT POTENTIAL WITH THIS FORECAST
PACKAGE...NO ADJUSTMENTS WERE MADE TO THE FORECAST BEYOND
WEDNESDAY NIGHT.

&&

.AVIATION...
ONCE PATCHY MVFR FOG BURNS OFF EARLY THIS MORNING...VFR CONDITIONS
WILL PREVAIL THROUGH THE REST OF THE DAY. FEW-SCT CU WILL LIKELY
FORM BY MIDDAY INTO THE AFTERNOON. CLOUDS MAY THICKEN ENOUGH FOR A
BKN DECK...ESPECIALLY AT KCGI/KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

     HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
     BALLARD-CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-MARSHALL-
     MCCRACKEN.

MO...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
     ALEXANDER-MASSAC-PULASKI-UNION IL.

IN...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

AVIATION/FIRE WEATHER...RJP
SHORT/LONG TERM PUBLIC...SMITH
Hazardous weather outlook, Jul 10, 3:39 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
439 AM CDT SUN JUL 10 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
439 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN HEAT ADVISORY IS IN EFFECT FROM NOON TO 6 PM CDT FOR ALL OF
SOUTHEAST MISSOURI...THE PURCHASE AREA OF WEST KENTUCKY AND A
SMALL PART OF EXTREME SOUTHERN ILLINOIS. HEAT INDEX VALUES NEAR
105 ARE EXPECTED IN THE ADVISORY AREA. PLEASE REFER TO THE LATEST
HEAT ADVISORY PRODUCT FOR ADDITIONAL DETAILS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
RIVER...WITH MINOR FLOODING ON THE BIG MUDDY RIVER AND A FEW SMALL
TRIBUTARIES LEADING TO THE WABASH RIVER IN SOUTHEAST ILLINOIS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS ISSUED BY
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH THE MIDDLE OF
THE WEEK...UNTIL A WEAK FRONTAL BOUNDARY MOVES INTO THE AREA.

AN EXCESSIVE HEAT WATCH HAS BEEN POSTED FOR THE ENTIRE OUTLOOK
AREA FROM 11 AM CDT MONDAY THROUGH 9 PM CDT TUESDAY. DANGEROUS
HEAT INDEX VALUES NEAR 110 ARE LIKELY EACH AFTERNOON...OUTSIDE ANY
POTENTIAL THUNDERSTORM ACTIVITY...WITH LITTLE RELIEF FROM THE HEAT
OVERNIGHT. PLEASE REFER TO THE LATEST EXCESSIVE HEAT WATCH
PRODUCT FOR MORE DETAILS ON THIS DANGEROUS HEAT.

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
FORECAST TUESDAY THROUGH FRIDAY.

THE STORM PREDICTION CENTER HAS OUTLOOKED SOUTHWEST INDIANA...AND
A SMALL PART OF SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY FOR A
SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.
AT THIS TIME...THE OUTLOOK AREA STRETCHES EAST OF A LINE FROM
CISNE AND CARMI ILLINOIS...ONWARD TO MOUNT VERNON INDIANA AND
CALHOUN KENTUCKY. THE PRIMARY HAZARDS ASSOCIATED WITH ANY
THUNDERSTORMS IN THIS RISK AREA WOULD BE DAMAGING WINDS AND HAIL.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
RIVER...WITH MINOR FLOODING ON THE BIG MUDDY RIVER AND A FEW SMALL
TRIBUTARIES LEADING TO THE WABASH RIVER IN SOUTHEAST ILLINOIS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS ISSUED BY
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH MONDAY.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 excessive heat. Local standard time, as filed.

Excessive Heat, Bollinger

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Bollinger forecast zone
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Excessive Heat, Butler

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Butler forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Excessive Heat, Cape Girardeau

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Excessive Heat, Carter

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Excessive Heat, Mississippi

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Excessive Heat, New Madrid

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Excessive Heat, Ripley

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Ripley forecast zone
Deaths
0 direct, 1 indirect
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Excessive Heat, Scott

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Excessive Heat, Stoddard

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
July 10, 10:00 AM CST to July 12, 8:00 PM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Butler2011-07-1157MaleCampingDirect
Excessive Heat, Ripley2011-07-1174MalePermanent HomeIndirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318901, 318902, 318903, 318904, 318905, 318906, 318907, 318908, 318909, 318910, 318911.